Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 20, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 16, 2017, 6:53 PM EDT for Fayette County, Greene County, Pennsylvania. It was in force for 52 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 16, 2017, 6:53 PM EDT (22:53 UTC)
- Expired
- Apr 16, 2017, 7:45 PM EDT
- In force
- 52 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Fayette County, PA, Greene County, PA
The radar
The Pittsburgh radar (KPBZ), 87 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 16, 7:00 PM EDT | TSTM WND DMG | 1 Sw Fairdale, PA | PORCH ROOF BLOWN OFF |
| Apr 16, 7:05 PM EDT | TSTM WND DMG | Crucible, PA | TREES AND WIRES DOWN |
| Apr 16, 7:06 PM EDT | TSTM WND DMG | Carmichaels, PA | TREES AND WIRES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 10.9 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1521 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
244
WUUS51 KPBZ 162253
SVRPBZ
PAC051-059-162345-
/O.NEW.KPBZ.SV.W.0020.170416T2253Z-170416T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
653 PM EDT SUN APR 16 2017
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
Northeastern Greene County in southwestern Pennsylvania...
Southern Fayette County in southwestern Pennsylvania...
* Until 745 PM EDT.
* At 652 PM EDT, a severe thunderstorm was located over Fairdale, or
10 miles east of Waynesburg, moving southeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
* Locations impacted include...
Uniontown... Masontown...
Farmington... Fairdale...
Jefferson Boro... Fairchance...
Isabella... Smithfield...
Nemacolin... Carmichaels...
Rices Landing... New Salem...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 3972 7945 3972 7979 3988 8012 3998 8004
3998 8001 3984 7938
TIME...MOT...LOC 2252Z 294DEG 28KT 3991 7998
HAIL...<.75IN
WIND...60MPH
$$
Fries3 follow-up statements
624
WWUS51 KPBZ 162311
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
711 PM EDT SUN APR 16 2017
PAC059-162321-
/O.CAN.KPBZ.SV.W.0020.000000T0000Z-170416T2345Z/
Greene PA-
711 PM EDT SUN APR 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GREENE COUNTY IS
CANCELLED...
The storm that prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 3972 7945 3972 7979 3979 7992 3980 7991
3981 7992 3983 7992 3985 7994 3986 7992
3987 7993 3988 7991 3989 7992 3995 7988
3984 7939 3984 7938
TIME...MOT...LOC 2311Z 294DEG 30KT 3985 7982
$$
PAC051-162345-
/O.CON.KPBZ.SV.W.0020.000000T0000Z-170416T2345Z/
Fayette PA-
711 PM EDT SUN APR 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SOUTHERN FAYETTE COUNTY...
At 711 PM EDT, a severe thunderstorm was located near Masontown, or
near Uniontown, moving southeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
Locations impacted include...
Uniontown... Masontown...
Farmington... Fairchance...
Smithfield... New Salem...
Markleysburg... Greensboro...
Chalkhill... Ohiopyle...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 3972 7945 3972 7979 3979 7992 3980 7991
3981 7992 3983 7992 3985 7994 3986 7992
3987 7993 3988 7991 3989 7992 3995 7988
3984 7939 3984 7938
TIME...MOT...LOC 2311Z 294DEG 30KT 3985 7982
HAIL...<.75IN
WIND...60MPH
$$
Fries414
WWUS51 KPBZ 162330
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
730 PM EDT SUN APR 16 2017
PAC051-162345-
/O.CON.KPBZ.SV.W.0020.000000T0000Z-170416T2345Z/
Fayette PA-
730 PM EDT SUN APR 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SOUTHEASTERN FAYETTE COUNTY...
At 730 PM EDT, a severe thunderstorm was located near Farmington, or
8 miles southeast of Uniontown, moving southeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
Locations impacted include...
Farmington... Fairchance...
Markleysburg... Chalkhill...
Ohiopyle...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm has a history of producing damaging wind gusts earlier in
Greene County. Move indoors immediately and stay away from windows!
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 3972 7945 3972 7970 3975 7975 3984 7975
3989 7961 3984 7939 3984 7938
TIME...MOT...LOC 2330Z 294DEG 28KT 3979 7964
HAIL...<.75IN
WIND...60MPH
$$657
WWUS51 KPBZ 162344
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
744 PM EDT SUN APR 16 2017
PAC051-162354-
/O.EXP.KPBZ.SV.W.0020.000000T0000Z-170416T2345Z/
Fayette PA-
744 PM EDT SUN APR 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FAYETTE COUNTY
WILL EXPIRE AT 745 PM EDT...
The storm that prompted the warning has weakened below severe limits
and has exited the warned area. Therefore, the warning will be
allowed to expire. However gusty winds are still possible with this
thunderstorm.
LAT...LON 3972 7945 3972 7970 3975 7975 3984 7975
3989 7961 3984 7939 3984 7938
TIME...MOT...LOC 2344Z 294DEG 28KT 3975 7953
$$
FriesWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 6:14 PM EDT, 39 minutes earlier.
Area forecast discussion, Apr 16, 6:14 PM EDT, 39 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 614 PM EDT Sun Apr 16 2017 .SYNOPSIS... Showers and thunderstorms can be expected this evening with a crossing cold front. High pressure will then allow for dry weather Monday and Tuesday before an unsettled pattern develops for the rest of the week. && .NEAR TERM /THROUGH MONDAY/... With 6:15pm update, line of showers and thunderstorms continues to move east-southeast across the forecast area. Multiple reports of wind damage and hail have been reported, and made minor tweaks to the forecast for timing of the line of showers/storms. Cloud cover and wind speeds have come down substantially behind the line, and may not have cleared out skies enough in the forecast. Previous discussion follows. A line of showers and scattered thunderstorms developed across the Lake Erie shoreline and is moving east across eastern Ohio and northwestern Pennsylvania. While not a solid line of showers, most locations should receive rain as this line moves slowly to the east-southeast. Nearly the entire forecast area remains under a marginal risk from the Storm Prediction Center for severe weather. Although the primary threat will be from gusty winds, nickel size hail has already been observed in Ohio, so hail remains a threat as well. The bulk of rainfall will have shifted south and east of Pittsburgh by midnight, but showers will last until sunrise in some locations. Heaviest rainfall totals are expected to be south of Interstate 70, where models suggest that a reinforcing wave could develop another round of showers after dark. Some partial clearing will occur overnight south of Pittsburgh, while clouds will hang around longer near the Mason Dixon line. The front behind the line of showers and thunderstorms will bring cooler air into the region, with temps tonight and Monday 5-10 degrees cooler than the previous 24 hours. && .SHORT TERM /MONDAY NIGHT THROUGH TUESDAY/... Broad high pressure across the Great Lakes and Northeast will allow for tranquil weather during this portion of the forecast. Mostly clear skies will allow for a large diurnal swing, with temperatures ranging from the 40s to the 70s. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... An unsettled pattern develops by Wednesday with several quick- moving systems moving across the region. Although Friday night is the only 12 hour period with no precipitation in the forecast, widespread continuous precipitation is not expected either. Models currently point to Thursday and Thursday night as the most likely period for rain. The end of the work week should have slightly above normal temperatures, with more seasonable values by the weekend. && .AVIATION /22Z SUNDAY THROUGH FRIDAY/... Recent satellite imagery and surface observations finally show the location of a previously ill-defined cold front, now stretching from just off Lake Erie back into central OH and IN. This boundary will be the focus for increasing showers and thunderstorms through the afternoon and early evening, and confidence has allowed for the refinement of timing in the 18Z TAFs. Gusty southwest winds, at times peaking 25 to locally 30 knots, will persist ahead of the front this afternoon. Isolated stronger gusts from the west or northwest are possible in thunderstorms. Behind the convective line, winds will diminish early evening and become west to WNW. Otherwise, expect predominantly VFR conditions through the period except perhaps briefly MVFR in heavier thunderstorms. .Outlook... The next chance for widespread restrictions comes with a Wednesday cold front. Bookbinder && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Apr 16, 2:13 PM EDT, 4 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 213 PM EDT Sun Apr 16 2017 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-171200- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana- Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 213 PM EDT Sun Apr 16 2017 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...This Afternoon and Tonight. There is a marginal risk for damaging wind gusts and hail this afternoon and evening as a cold front spawns showers and thunderstorms. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Apr 16, 5:08 PM EDT, 1 hour 45 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 508 PM EDT SUN APR 16 2017 PAZ015-016-022-023-162200- Armstrong-Jefferson-Clarion-Indiana- 508 PM EDT SUN APR 16 2017 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WIND WILL AFFECT NORTHEASTERN INDIANA...SOUTHERN JEFFERSON...CENTRAL ARMSTRONG AND SOUTHEASTERN CLARION COUNTIES... At 508 PM EDT, a strong thunderstorm was located near New Bethlehem, or 9 miles southeast of Rimersburg, moving east at 40 mph. Wind gusts up to 55 mph and small hail are possible with this storm. Locations impacted include... Punxsutawney... New Bethlehem... Big Run... Dayton... Rossiter... Hawthorn... Marion Center... Plumville... Timblin... Commodore... Worthville... Smicksburg... This storm may intensify, so monitor local radio or television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4090 7960 4104 7940 4102 7881 4071 7891 TIME...MOT...LOC 2108Z 286DEG 35KT 4092 7940 Fries
Special weather statement, Apr 16, 5:24 PM EDT, 1 hour 29 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 524 PM EDT SUN APR 16 2017 PAZ021-073-162200- Westmoreland-Allegheny- 524 PM EDT SUN APR 16 2017 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT SOUTHEASTERN ALLEGHENY AND WEST CENTRAL WESTMORELAND COUNTIES... At 524 PM EDT, a strong thunderstorm was located over Pittsburgh, moving east at 35 mph. Wind gusts up to 45 mph are possible with this storm. Locations impacted include... Pittsburgh... Penn Hills... Mount Lebanon... Bethel Park... Ross Township... Monroeville... McKeesport... Jeannette... Shaler Township... Plum... West Mifflin... North Side Pittsburgh... This includes the following highways... Pennsylvania Turnpike between mile markers 54 and 73. Interstate 79 in Pennsylvania between mile markers 27 and 31. Parkway North between mile markers 1 and 4. This storm may intensify, so monitor local radio or television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4040 8019 4051 7999 4043 7951 4024 7963 TIME...MOT...LOC 2124Z 289DEG 27KT 4045 7997 Fries
Special weather statement, Apr 16, 5:31 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
531 PM EDT SUN APR 16 2017
OHZ058-059-162200-
Guernsey-Belmont-
531 PM EDT SUN APR 16 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT EAST CENTRAL GUERNSEY AND NORTHWESTERN BELMONT
COUNTIES...
At 531 PM EDT, a strong thunderstorm was located 7 miles north of
Barnesville, moving east at 30 mph.
Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.
Locations impacted include...
St. Clairsville... Bethesda...
Flushing... Belmont...
Holloway... Morristown...
Fairview... Barkcamp State Park...
Piedmont Lake...
This includes Interstate 70 in Ohio between mile markers 195 and
219.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4016 8131 4016 8084 4015 8084 3999 8085
4006 8132
TIME...MOT...LOC 2131Z 275DEG 27KT 4010 8120
FriesLocal storm report, Apr 16, 6:08 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
608 PM EDT SUN APR 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG MONROEVILLE 40.42N 79.79W
04/16/2017 ALLEGHENY PA 911 CALL CENTER
TREES DOWN.
&&
EVENT NUMBER PBZ1701311
XXLocal storm report, Apr 16, 6:30 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
630 PM EDT SUN APR 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG 1 N HARRISON CITY 40.37N 79.65W
04/16/2017 WESTMORELAND PA 911 CALL CENTER
TREE DOWN.
&&
EVENT NUMBER PBZ1701312
XXSpecial weather statement, Apr 16, 6:49 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
649 PM EDT SUN APR 16 2017
PAZ029-031-075-076-162330-
Fayette Ridges-Greene-Washington-Fayette-
649 PM EDT SUN APR 16 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT SOUTHEASTERN WASHINGTON...NORTHEASTERN GREENE AND
SOUTHWESTERN FAYETTE COUNTIES...
At 649 PM EDT, a strong thunderstorm was located over Jefferson Boro,
or 7 miles east of Waynesburg, moving southeast at 35 mph.
Wind gusts up to 55 mph and small hail are possible with this storm.
Locations impacted include...
Uniontown... Masontown...
Fairdale... Jefferson Boro...
Fairchance... Isabella...
Smithfield... Nemacolin...
Carmichaels... Rices Landing...
New Salem... Greensboro...
This includes Interstate 79 in Pennsylvania between mile markers 13
and 14.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 3972 7970 3972 7986 3990 8017 3999 8004
3990 7959
TIME...MOT...LOC 2249Z 294DEG 26KT 3991 8004
FriesThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 3:06 PM EDT | Special Weather Statement | PBZ | Mercer | 39 min |
| Apr 16, 3:39 PM EDT | Special Weather Statement | PBZ | Lawrence | 51 min |
| Apr 16, 3:49 PM EDT | Severe Thunderstorm Warning | PBZ | Butler, Lawrence, Mercer, Venango | 41 min |
| Apr 16, 4:34 PM EDT | Special Weather Statement | PBZ | Armstrong | 41 min |
| Apr 16, 5:03 PM EDT | Special Weather Statement | PBZ | Washington | 42 min |
| Apr 16, 5:08 PM EDT | Special Weather Statement | PBZ | Armstrong | 52 min |
| Apr 16, 5:24 PM EDT | Special Weather Statement | PBZ | Allegheny | 36 min |
| Apr 16, 5:42 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Indiana, Westmoreland | 35 min |
| Apr 16, 5:47 PM EDT | Severe Thunderstorm Warning | PBZ | Greene, Washington | 43 min |
| Apr 16, 6:15 PM EDT | Severe Thunderstorm Warning | PBZ | Greene, Washington | 45 min |
| Apr 16, 6:49 PM EDT | Special Weather Statement | PBZ | Fayette | 41 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.